Skip to content
8 Fractures and counting...
avatar
An_246323 posted:
Hello- I don't know where else to turn? I am 43 yrs old and dx with osteoporosis 2 yrs ago. I had 2 Reclast injuctions, last being in April 2012. I am very faithful to my calcium and Vit D3. I continue to have multiple fractures in my feet and ankles, and just found out I have more today? Is this ever going to end. I already live my life as is I'm elderly. I am so afraid of getting hurt, turns out just walking is causing injury. Every time I try to exercise I break... Is there anybody out there that can help me? None of my Dr.'s know what to do with me???
Reply
 
avatar
Tomato05 responded:
Have the doctors not mentioned Forteo as a treatment? That may be an option for you.
 
avatar
mcbujo01 replied to Tomato05's response:
No, they have not. I will research and bring it up to them. Thank you for your response!
 
avatar
Tomato05 replied to mcbujo01's response:
Good luck, and I hope they will recommend that you try Forteo. I haven't used it myself, but if my condition worsened and my fractures increased, I would definitely consider it.

As for exercise, it sounds as if you would have to stick to things like swimming, walking, light weights for now. Cycling and the elliptical are also low-impact options. What exercise have you been doing that aggravated the fracturing?
 
avatar
bonebabe responded:
Tomato is right - Forteo could very well be the answer for you.

Has your doctor done any tests to determine the cause of your osteoporosis? Are you postmenopausal? Have you had your Vit D level checked? How about your parathyroid? Are you overweight or underweight?

With your calcium, do you take it throughout the day because the body only absorbs about 500 mg at a time.

Do you wear good supportive shoes? I'm afraid that if you decrease the time on your feet, your bone density will decrease too. Could you try one of those small exercise trampolines and just sort of bounce on it without lifting your feet?

I hope you get some answers and can get some resolution to this problem.
 
avatar
mcbujo01 replied to Tomato05's response:
Just walking has caused the fx in my feet and ankles, I do try low impact when I'm not hurting, and I do try to walk as much as I can, I didn't realize I had some of the fractures as I always have pain and have just excepted that fact I will always hurt..I did do Physical Therapy and it did help with my backpain and did make my back stronger.

I am being scheduled with a new ortho for the newest fractures, so I hopeful he will have some new news for me. I just got my 2nd bone density back today and did show a slight impprovement, that was unexpected news!!

I looked up the forteo, It has so bad side effects, but I will definitely discuss with my doctors and weigh the good and bad. Thank you for the input!
 
avatar
mcbujo01 replied to bonebabe's response:
Thank you for your response-

I am faithful with my calcium and vit D-3. I have even taken a few courses of Vit D 50,000unit from time to time, When I first diagnoised with osteoporosis, my Vit D was 13, I have since increased my level up to 45, I check it every 3-4 months. I take magnesium also. My parathyroid is normal although I have been hypothyroid for about 15 years, I am pretty faithful with meds and getting level checked on that too. I was on the thin side all my life until the past 2 years when the fractures started, I slowed down and have since gained about 40 lbs. I am 43 and pre menopausal, symptoms started about 3-4 years ago.

I do wear good, strong supported shoes, with arch supports, I often wonder if a podiatrist would have any answers? That may be my next option.

Thank you for your thoughts!
 
avatar
bonebabe replied to mcbujo01's response:
The side effects of Forteo are minimal. In your case, with you being premenopausal, you can expect your bone density to decrease as your body produces less and less estrogen. Your risk for future fractures far far outweighs any side effect of the Forteo.

I doubt the podiatrist would be of much help. You need to get to the root cause of your problem. What were your Z-scores? Being premenopausal, you look at Z, not T, scores. Have you ever taken corticosteroids or anti seizure meds for longer than 6 weeks? It may be that you have an absorption problem or that during your bone building years, you didn't reach your possible peak bone mass and now are losing what bone you have.

I'd find an endocrinologist and have a battery of tests run.
 
avatar
mcbujo01 replied to bonebabe's response:
I requested a copy of my bone density so I can get my z scores.
I used topical steroids off and on for eczema thru out life, but not orally. I recently started Topamax for migraine headaches about 4 months ago only because nothing else has work to control them. The only othe medication I take besides Vit D and Calcium is my Levoxyl.


Helpful Tips

Choosing a safe calcium supplementExpert
Calcium supplements prepared from unrefined oyster shell, bone meal or dolomite may contain lead or other toxic metals. Choose supplements ... More
Was this Helpful?
31 of 43 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website